Alert archive / Illinois / Flash Flood Warnings in 1996
Flash Flood Warning 12, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 31, 1996, 3:15 AM CDT for Rock Island County, Whiteside County, Illinois. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1996, 3:15 AM CDT (08:15 UTC)
- Expired
- May 31, 1996, 10:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Rock Island County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 28 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2132 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 310817 FFWMLI ILC161-195-311600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 315 AM CDT FRI MAY 31 1996 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWEST ILLINOIS ...SOUTHWEST WHITESIDE COUNTY AT 309 AM CDT... THE HILLSDALE LEVEE ALONG THE ROCK RIVER BETWEEN 34TH AND 39TH AVENUE NEAR THE JOSLIN SLOUGH CAMPGROUND FAILED. FLASH FLOODING BEHIND THE FAILED LEVEE IS ANTICIPATED OVERNIGHT. FLOODING OF THE LAND BETWEEN 34TH AVENUE AND THE ROCK RIVER IS EXPECTED. DO NOT DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. HENDRICKS &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:15 AM CDT, 1 hour earlier.
Area forecast discussion, May 31, 2:15 AM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 215 AM CDT FRI MAY 31 1996 DEBRIS FROM PLAINS CONVECTION DRIFTING ACRS CWA ON LC CURVE. CI THINNING THO AS ENCOUNTERING UPPER RIDGE. ROCK RIVER LEVEES HOLDING THEIR OWN AT MOMENT BUT FEAR OF FAILURE LOOMS LARGE BETWEEN HILLSDALE AND ERIE IN HILLSDALE CO. FORECAST PROBLEM EXTENT OF TRW OVER CWA TONIGHT. ALL THREE MODELS SIMILIAR WITH RH FIELDS... WITH THE GREATEST ACROSS SOUTHERN IOWA. AVN/RFC IN TUNE WITH MODEL QPF BUT ETA FURTHER SOUTH NEAR "TROPICAL" BOUNDARY IN SOUTHERN PLAINS. THE $64,000 QUESTION IS WHETHER OR NOT SOUTHERN PLAINS CONVECTION TO ROB IOWA OF MOISTURE? DOESN'T APPEAR TO BE ANY CAP OVER SOUTHERN PLAINS FRIDAY OR FRIDAY NIGHT TO INHIBIT CONVECTION THERE. IN FACT... 850-700 MB LAYER FN VECTORS AND THE DIVERGENCE OF FN VECTORS POINT TOWARD EASTERN KS/WESTERN MO FOR HEAVY RAINFALL POTENTIAL. NEW 94E HIGHLIGHTS AFOREMENTIONED AREA... ALTHOUGH SLIGHTLY NORTH DUE TO UNCERTAINTY. WEAK Q-G FORCING ASSOCIATED WITH S/W ENOUGH TO WARRANT 40-50% POPS FRIDAY NIGHT WITH LOWER 50S DEWPOINTS. BELIEVE BULK OF RAIN TO FALL SOUTH OF CWA IN MISSOURI AND SOUTHERN ILLINOIS CLOSER TO "TROPICAL" BOUNDARY AND 60S/70S DEWPOINTS. INTERESTING TO SEE IF FUTURE AVN/RFC RUNS COME MORE IN LINE WITH THE ETA. MOS OUT TO LUNCH WITH POPS SATURDAY. FRONT SHOULD CLEAR FA BY NOON. DRY SLOT SHOULD SCOUR OUT ANY RESIDUAL LOW LEVEL RH QUICKLY. EXPECT PLENTY OF SUNSHINE SAT AFTERNOON (SAVE A FEW CU WITH COLD POOL ALOFT). NOT NEAR AS BAD AS MOS WOULD LEAD YOU ON TO BELIEVE. BESIDES... SYSTEM'S PROGRESSIVE. CAN'T SEE FRONT GETTING HUNG UP ALONG MISS R. CLOUD COVER TO THICKEN LATE THIS AFTERNOON... SO TEMPS TO REACH MOS WITH SS... MAYBE EVEN A SHADE HIGHER. CID 078/00 DBQ 075/00 MLI 078/00 BRL 080/00 HENDRICKS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:28 AM CDT | Flash Flood Warning | DVN | Rock Island, Whiteside | 7 hr |
Nearby
Flash Flood Warnings in Illinois, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.